Discussions that mention plendil

High & Low Blood Pressure board


Like you, I've tried a couple of different medications to try to get my blood pressure under control. I started off with a combination of beta blockers, Xanax and Valium (the latter two for my anxiety) but after about 8 months, found that this combo was ruining my life. I had no desire for life, was depressed (was later told that beta blockers can cause depression in some people) and lethargic all day. I then decided to go off this combo cold turkey (not a good idea, let me tell you this, especially after taking them for so long :nono: ), but felt I had to do it to get my life back. I then switched to Plendil, a calcium channel blocker (CCB), but that coupled with my "withdrawal" from the beta blocker caused extreme distress in the form of "rebound tachycardia", ie. rapid heartbeats causing discomfort. I then switched to Norvasc, another CCB but that too didn't really bring my BP under good control (it was hovering between 120/80 to 140/90). My latest drug adventure is to take Diovan, an angiotension II receptor blocker (ARB) on the advice of my cardiologist. Let's hope that this brings my BP under control; I'm running out of hypertensives to try!

My lessons in this adventure were:

(1) always consult your doctor/cardiologist when changing drugs. There are interactions and side effects that the experts will be familiar with that we may not be familiar with

(2) always try to find out the side effects of taking new medications, so if you encounter these, you won't panic. I have to say that unfortunately our minds "tends" to make these side effect a reality, especially if you're an anxious person (like me)

(3) always try to find out the side effects of going off a medication (in my case, it was the rebound in heart rate as a result of it being "supressed" for so long by the beta blocker). These withdrawal symptoms can be debilitating for some people

(4) ask yourself whether you are comfortable having to remember taking the anti-hypertensives more than once a day as happens with some medications. Or would you rather just have to remember to take it once daily, for convenience sakes? Of course, you should be asking this question only if your selected anti-hypertensive is already doing a good job of regulating your BP!

(5) hope for the best! Yes, kind of obvious, but I guess it helps to be optimistic that the next medication you try will be the "one" to control your BP!

Hope this helps... :)
Thanks for letting me know about the not-so-uncommon side effect of switching BP meds. I was on a beta-blocker (Tenormin, 100 mg) and my BP was doing very well, but I suddenly had a rash that wouldn't go away. So my internist switched to Plendil. She decreased the dosage of Tenormin to 50 mgs and I took it for a week or so until I switched to a calcium channel blocker. Within days, my pulse rate shot up tremendously and because I'm hypervigilant about my pulse, I wound up becoming very anxious and worried ... w/c made my blood pressure increase. And because I do have an anxiety problem, this has really freaked me out. Am going to see her (again) tomorrow to see what the heck's going on. But knowing now that there is a "rebound effect" b/w beta-blockers & CCB's has calmed me down a bit.
Thanks for the info.